| Catalog Number |
HBD-12-13.5-15 |
| Medical Device Problem Code |
Hole In Material (1293)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
01/04/2016
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Concomitant products: boston scientific inflation device, cook ds 60 cc syringe.For the one (1) reported event, the device was returned to cook endoscopy and the operating condition was confirmed.Our evaluation of the returned device confirmed the report.The catheter and balloon were visually inspected and there is a split in the balloon.The balloon could not be inflated and would not hold pressure in this condition.No part of the device appears to be missing.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.A definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.A possible contributing factor to balloon material failure is inadequate lubrication of the balloon with a lubricating agent.The instructions for use direct the user to "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in endoscopic advancement and balloon and catheter preservation.The instructions for use advise the user that negative pressure is needed to maintain balloon deflation.The application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon and catheter performance.A balloon material failure can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: ¿do not pre-inflate the balloon.¿ the instructions for use state: "maintain balloon deflation with negative pressure and introduce into the accessory channel of the endoscope, advancing in short increments until the dilator is completely visualized endoscopically.Monitor endoscopically until the balloon is in the desired position within the stricture." the instructions for use contain the following warning: "during dilation do not inflate balloon beyond the maximum indicated inflation pressure", as this could result in overextension or bursting of the balloon.The instructions for use state: "to achieve increasingly larger balloon diameters, increase pressure as indicated on catheter tag." another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a failure of the balloon material.Prior to distribution, all hercules 3 stage balloon esophageal are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
Event or Problem Description
This report summarizes one (1) malfunction event.A review of the event indicated that during an esophageal dilation procedure, the physician used a cook hercules 3 stage balloon esophageal.They were inflating right up to the fifteen (15) mm size of the balloon.Just before they reached that size, fifteen (15) mm, the tension in the handle released and it would not inflate or deflate.They removed the balloon and noticed a hole.The balloon did not burst.They finished the procedure with two additional dilation balloons.The event involved a patient with no patient consequences.
Additional Manufacturer Narrative
Manufacturer exemption number: e2015051.This mdr report is part of the 227 pilot program.Continued from section d 11: boston scientific inflation device, cook ds 60 cc syringe.For the one (1) reported event, the device was returned to cook endoscopy and the operating condition was confirmed.Our evaluation of the returned device confirmed the report.The catheter and balloon were visually inspected and there is a split in the balloon.The balloon could not be inflated and would not hold pressure in this condition.No part of the device appears to be missing.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.A definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.A possible contributing factor to balloon material failure is inadequate lubrication of the balloon with a lubricating agent.The instructions for use direct the user to "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in endoscopic advancement and balloon and catheter preservation.The instructions for use advise the user that negative pressure is needed to maintain balloon deflation.The application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon and catheter performance.A balloon material failure can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: do not pre-inflate the balloon.The instructions for use state: "maintain balloon deflation with negative pressure and introduce into the accessory channel of the endoscope, advancing in short increments until the dilator is completely visualized endoscopically.Monitor endoscopically until the balloon is in the desired position within the stricture." the instructions for use contain the following warning: "during dilation do not inflate balloon beyond the maximum indicated inflation pressure", as this could result in overextension or bursting of the balloon.The instructions for use state: "to achieve increasingly larger balloon diameters, increase pressure as indicated on catheter tag." another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a failure of the balloon material.Prior to distribution, all hercules 3 stage balloon esophageal are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
Event or Problem Description